Massachusetts, 2018

Strong Wind in Massachusetts, October 17, 2018

October 17, 2018 · NWS BOX · 9 events in 9 counties and zones

The second cold front in three days moved across Massachusetts on October 17th. Gusty southwest winds preceded the front.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$70,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

The second cold front in three days moved across Massachusetts on October 17th. Gusty southwest winds preceded the front. Winds shifted from the northwest behind the front at night. Wind gusts in the state reached 40 to 50 mph. There were several reports of downed trees, mostly in Eastern Massachusetts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Oct 17, 12:53 PM EST, 1 hour 59 minutes earlier.

Area forecast discussion, Oct 17, 12:53 PM EST, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
153 PM EDT Wed Oct 17 2018

.SYNOPSIS...
A cold front moves across the region this afternoon with some
brief scattered showers and gusty winds...followed by the coldest
air of this young fall season tonight and Thursday along with windy
conditions. Cooler than average temperatures persist through the end
of the week into the weekend. A shot of some showery weather ahead
of a sweeping cold front Saturday. Breezy conditions at times.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
150 PM update

Scattered showers assocd with a cold front will be moving into
SNE through the afternoon with main focus north of the Pike.
Otherwise, increasing strato-cu across the region. Good mixing
and pressure rises behind the front will likely result in a
brief surge of 25-35 mph west winds and possibly near 40 in
showers, especially over higher terrain. Temps near highs for
the day, 60-65 coastal plain and mid 50s higher terrain.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM THURSDAY/...
* Unseasonably cold tonight and Thursday
* Wind Headlines possible later tonight into Thu AM

Tonight...

An unseasonably cold airmass will be ushered into the region on
gusty northwest winds tonight. A few left over sprinkles or
perhaps even a few high terrain snow flurries will be possible
this evening. Otherwise...850T dropping to between -8C and -10C
will result in a cold night. Low temperatures by daybreak will
range from the upper 20s across the high terrain...to the lower
to middle 30s elsewhere. While the wind will stay up to prevent
the need for any frost headlines...we have issued a Freeze
Watch for areas expected to drop near or just below freezing
where the growing season has not officially ended. Opted to go
with the watch as opposed to a warning given temperatures will
be marginal and wanted to let the next shift get a look.

As for winds...expect northwest wind gusts of 25 to 40 mph at times.
Some guidance shows these winds diminishing a bit this evening
behind the cold front...but picking back up after midnight. We did
issue a wind advisory for the Cape/Nantucket...where confidence was
highest in criteria being met with NW winds blowing over the
relatively mild waters. Will need to watch the Worcester Hills too
and even the lower elevations as 850 mb winds increase to between
40 and 50 knots. These strong winds can sometimes mix down in these
setups...so an expansion to the headlines might be needed. Concern
is greater this time of year given fully leafed trees. Regardless...
the gusty winds will make it feel quite cold with wind chills in
the upper teens to middle 20s by daybreak Thursday.

Thursday...

A blustery and unseasonably chilly day is on tap for the region.
Despite plenty of sunshine...an anomalously chilly airmass will
hold highs in the lower 40s across the higher terrain with upper
40s elsewhere. It will remain rather windy with northwest wind gusts
of 25 to 40 mph and perhaps up to 45 mph in some locations during
the morning.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
*/ Highlights...

 - Touch of winter at times into the weekend, sub-freezing lows
 - Breezy conditions possible throughout warranting wind headlines
 - Average temperatures throughout below seasonable

*/ Overview...

Shots of colder air ahead. NE Atlantic anti-cyclonic wave break that
evolves into an omega block. Progressive N hemispheric pattern other-
wise. Through a preferred reloading NE N America H5 trof, individual
impulses develop into deep storms as they obtain greater curvature /
angular momentum across Greenland into Iceland. +AO, the Arctic door
is open. Behind aforementioned deepening lows, expecting equatorward
cold air shots ushered by anomalously strong isallobaric / pressure-
gradient forced low-level surface-H925 cold air advection, dropping
S roughly -1 to -2 standard deviation H85 temperature airmasses. Do
agree with the prior forecaster, the -EPO / +PNA trend only aids in
the downstream H5 trof preference through which cross-polar flow and
+AO gives us our first touch of Winter.

*/ Discussion...

So watching closely for frost / freezing conditions, as well as any
conditions that would warrant wind-headlines. Thursday night and
Sunday night especially with respect to cold-weather related head-
lines, watching for wind threats and impacts Saturday into Sunday.
Any outcomes associated with sweeping frontal boundaries, Saturday
especially, along which airmasses are more continental-polar, void
of deeper moisture. Cold, showery outcomes, mainly Saturday, that
are scattered to broken, hardly a washout. Otherwise the remainder
of the forecast is mostly dry with some warm rebounds in-between.
Preference to MOS guidance for 2m temperatures.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Thursday/...High confidence.

Through 00z...
VFR cigs. West wind gusts 20-30 kt developing.

Tonight...
VFR. W/NW wind gusts 15-30 kt with a pulse of 30-40 kt NW gusts
after 06z.

Thursday...
VFR. NW wind gusts 25-35 kt in the morning diminishing in the
afternoon.

Thursday night...
VFR. Winds becoming light.

KBOS Terminal...High confidence in TAF.

KBDL Terminal...High confidence in TAF.

Outlook /Thursday Night through Sunday/...Moderate-High confidence.

Thursday: VFR. Strong winds with gusts to 40 kt.

Thursday Night: VFR. Windy with local gusts to 30 kt.

Friday: VFR. Breezy.

Friday Night: VFR. Windy with gusts to 30 kt. Slight chance
SHRA.

Saturday: Mainly VFR, with local MVFR possible. Windy with
gusts to 30 kt. Chance SHRA.

Saturday Night through Sunday: VFR. Breezy.

&&

.MARINE...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Thursday/...High confidence.

A cold front cross the waters late today. The result will be
west winds increasing to between 30 and 40 knots this afternoon.
Gale force NW wind gusts tonight into Thursday afternoon as
strong cold air advection over the relatively mild ocean will
support excellent mixing. Gale headlines remain posted for all
waters...except strong small craft headlines for Narragansett
Bay. Later shifts may have to consider upgrading this zone too
given the amount of mixing that will be generated over the very
mild waters.

Outlook /Thursday Night through Sunday/...Moderate to High

Thursday: Moderate risk for gale force winds with gusts up to
40 kt. Rough seas up to 13 ft.

Thursday Night: Low risk for Small Craft Advisory winds with
gusts up to 30 kt. Local rough seas.

Friday: Low risk for Small Craft Advisory winds with gusts up
to 25 kt. Areas of seas approaching 5 ft.

Friday Night: Moderate risk for Small Craft Advisory winds with
gusts up to 30 kt. Local rough seas. Slight chance of rain
showers.

Saturday: Low risk for gale force winds with gusts up to 35 kt.
Areas of rough seas. Chance of rain showers.

Saturday Night: Low risk for Small Craft Advisory winds with
gusts up to 25 kt. Local rough seas. Slight chance of rain
showers.

Sunday: Moderate risk for Small Craft Advisory winds with gusts
up to 25 kt. Areas of rough seas.

&&

.CLIMATE...
Record Low Maximum Temperatures for Thursday October 18

BOS   45 in 1898
ORH   36 in 1989
BDL   44 in 2009
PVD   46 in 1939

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Freeze Watch from late tonight through Thursday morning for
     CTZ002>004.
MA...Freeze Watch from late tonight through Thursday morning for
     MAZ005-006-009>013.
     Wind Advisory from 5 PM this afternoon to 11 AM EDT Thursday
     for MAZ022-024.
RI...Freeze Watch from late tonight through Thursday morning for
     RIZ001.
MARINE...Gale Warning until 4 PM EDT Thursday for ANZ230>235-237-250-
     251-254>256.
     Small Craft Advisory until 8 PM EDT Thursday for ANZ236.

&&

SYNOPSIS...Frank/Sipprell
NEAR TERM...KJC
SHORT TERM...Frank
LONG TERM...Sipprell
AVIATION...KJC/Sipprell
MARINE...Frank/Sipprell
CLIMATE...
Hazardous weather outlook, Oct 17, 4:57 AM EST, 9 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
557 AM EDT Wed Oct 17 2018

MAZ002>004-007-008-014>021-023-026-RIZ002>008-181000-
Western Franklin MA-Eastern Franklin MA-Northern Worcester MA-
Eastern Essex MA-Western Hampshire MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Dukes MA-Northern Middlesex MA-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
557 AM EDT Wed Oct 17 2018

This Hazardous Weather Outlook is for central Massachusetts,
eastern Massachusetts, northeastern Massachusetts, southeastern
Massachusetts, western Massachusetts, northern Rhode Island and
southern Rhode Island.

.DAY ONE...Today and tonight.

A period of strong, potentially damaging westerly winds is expected
today across all of Southern New England, especially across the high
terrain and along the coast. Gusts as high as around 45 mph, given
fully leafed trees, wind gusts may be strong enough to down trees
and / or large tree limbs. Subsequently there is the possibility for
power outages.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Early Thursday morning into Thursday afternoon...

Another period of strong, potentially damaging westerly winds is
forecast across all of Southern New England. Again there is the
potential for downed tree and/or tree limbs along with the
possibility of power outages.

Thursday night into Friday morning...and again Sunday night into
Monday morning...

Frost or freeze headlines are possible as temperatures drop down to
lows in the upper 20s to low 30s.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

CTZ002>004-MAZ005-006-009>013-RIZ001-181000-
Hartford CT-Tolland CT-Windham CT-Central Middlesex MA-
Western Essex MA-Western Hampden MA-Eastern Hampshire MA-
Eastern Hampden MA-Southern Worcester MA-Western Norfolk MA-
Northwest Providence RI-
557 AM EDT Wed Oct 17 2018

...FREEZE WATCH FROM LATE TONIGHT THROUGH THURSDAY MORNING...

This Hazardous Weather Outlook is for northern Connecticut, central
Massachusetts, eastern Massachusetts, northeastern Massachusetts,
western Massachusetts and northern Rhode Island.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Freeze Watch

A period of strong, potentially damaging westerly winds is expected
today across all of Southern New England, especially across the high
terrain and along the coast. Gusts as high as around 45 mph, given
fully leafed trees, wind gusts may be strong enough to down trees
and / or large tree limbs. Subsequently there is the possibility for
power outages.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Freeze Watch

Early Thursday morning into Thursday afternoon...

Another period of strong, potentially damaging westerly winds is
forecast across all of Southern New England. Again there is the
potential for downed tree and/or tree limbs along with the
possibility of power outages.

Thursday night into Friday morning...and again Sunday night into
Monday morning...

Frost or freeze headlines are possible as temperatures drop down to
lows in the upper 20s to low 30s.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MAZ022-024-181000-
Barnstable MA-Nantucket MA-
557 AM EDT Wed Oct 17 2018

...WIND ADVISORY FROM 5 PM THIS AFTERNOON TO 11 AM EDT THURSDAY...

This Hazardous Weather Outlook is for southeastern Massachusetts.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ230>235-237-250-251-254>256-181000-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
557 AM EDT Wed Oct 17 2018

...GALE WARNING FROM 2 PM THIS AFTERNOON TO 4 PM EDT THURSDAY...

This Hazardous Weather Outlook is for Massachusetts coastal waters
and Rhode Island coastal waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ236-181000-
Narragansett Bay-
557 AM EDT Wed Oct 17 2018

This Hazardous Weather Outlook is for Rhode Island coastal waters.

.DAY ONE...Today and tonight.

A period of westerly gales is possible today.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Early Thursday morning into Thursday afternoon...

Another period of westerly gales is possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For the latest updates, please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston

In the hours before

Special weather statement, Oct 17, 9:46 AM EST, 5 hours 6 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
1046 AM EDT Wed Oct 17 2018

CTZ002>004-MAZ002>021-023-026-RIZ001>008-172000-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Dukes MA-Northern Middlesex MA-
Northwest Providence RI-Southeast Providence RI-Western Kent RI-
Eastern Kent RI-Bristol RI-Washington RI-Newport RI-
Block Island RI-
Including the cities of Hartford, Windsor Locks, Union, Vernon,
Putnam, Willimantic, Charlemont, Greenfield, Orange, Barre,
Fitchburg, Framingham, Lowell, Lawrence, Gloucester,
Chesterfield, Blandford, Amherst, Northampton, Springfield,
Milford, Worcester, Foxborough, Norwood, Cambridge, Boston,
Quincy, Taunton, Brockton, Plymouth, Fall River, New Bedford,
Mattapoisett, Vineyard Haven, Ayer, Foster, Smithfield,
Providence, Coventry, West Greenwich, East Greenwich, Warwick,
West Warwick, Bristol, Narragansett, Westerly, Newport,
and New Shoreham
1046 AM EDT Wed Oct 17 2018

...A BRIEF PERIOD OF 35 TO 45 MPH WIND GUSTS MAY RESULT IN A FEW
DOWNED TREES AND ISOLATED POWER OUTAGES BETWEEN 2 AND 8 PM THIS
EVENING...

A strong cold front will cross the region this afternoon and
early this evening. A band of scattered showers may accompany
this cold front and result in a brief period of 35 to 45 mph wind
gusts, especially over the higher terrain. Given that we still
have fully leafed trees, the potential exists for a few downed
trees and isolated power outages. The main time of concern is
between 2 and 8 pm this evening.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 strong wind. Local standard time, as filed.

Strong Wind, Western Hampshire

When
October 17, 2:52 PM EST
Where
Western Hampshire forecast zone
Measured
39 kt (45 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
42.340, -72.664 (the zone’s center; the record gives no point)

At 2:52 PM EST, a 16-inch Ash tree smashed the windshield of a truck or SUV traveling along Montgomery Road. A woman in the vehicle was transported to hospital with unspecified head and arm injuries.

Strong Wind, Eastern Essex

When
October 17, 4:20 PM EST
Where
Eastern Essex forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$37,000
Reported by
Law Enforcement
Coordinates
42.639, -70.868 (the zone’s center; the record gives no point)

At 4:20 PM EST several trees, power lines, and poles came down on Elm Street east of Mugford Street. At 4:45 PM EST, a tree came down on wires on Noble Hill in Beverly.

Strong Wind, Southern Worcester

When
October 17, 4:21 PM EST
Where
Southern Worcester forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
42.351, -71.908 (the zone’s center; the record gives no point)

At 4:21 PM EST, a large tree fell on Chestnut Hill Road in Millville, blocking traffic.

Strong Wind, Western Middlesex

When
October 17, 4:30 PM EST
Where
Western Middlesex forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
42.486, -71.392 (the zone’s center; the record gives no point)

At 4:38 PM EST, a large tree and wires came down on Olive Street in Ashland.

Strong Wind, Northern Bristol

When
October 17, 4:38 PM EST to 4:51 PM EST
Where
Northern Bristol forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$12,000
Reported by
Amateur Radio
Coordinates
41.757, -71.088 (the zone’s center; the record gives no point)

At 5:38 PM EST, a tree fell on a car on North Main Street in Attleboro. At 4:51 PM EST, a tree fell on Frederick Martin Parkway.

Strong Wind, Eastern Plymouth

When
October 17, 4:38 PM EST
Where
Eastern Plymouth forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
42.079, -70.960 (the zone’s center; the record gives no point)

At 4:38 PM EST, a tree fell on Berkley Circle in Hingham.

Strong Wind, Western Norfolk

When
October 17, 4:40 PM EST
Where
Western Norfolk forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
42.171, -71.184 (the zone’s center; the record gives no point)

At 4:40 PM EST, a large tree and wires came down on Elizabeth Road in Foxboro.

Strong Wind, Suffolk

When
October 17, 4:50 PM EST
Where
Suffolk forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$11,000
Reported by
Amateur Radio
Coordinates
42.264, -71.125 (the zone’s center; the record gives no point)

At 4:50 PM EST, a tree fell on a car on Buswell Street at Mountfort Street.

Strong Wind, Western Plymouth

When
October 17, 5:28 PM EST
Where
Western Plymouth forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
41.987, -70.737 (the zone’s center; the record gives no point)

At 5:28 PM EST, one tree was brought down on Pleasant Street and a second tree on Plymouth Street in Middleborough.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2018Every state in 2018This day in weather historyWarnings in Massachusetts, October 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 787062, 787063, 787066, 787065, 787070, 787074, 787068, 787069, 787072.